High Wind, Guadalupe Mountains of Culberson County
- When
- December 30, 8:00 AM MST to 8:05 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
Strong mid level winds at the base of a shortwave trough moving across New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds at the base of a shortwave trough moving across New Mexico resulted in strong winds in the Guadalupe and Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 30, 4:50 AM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CST WED DEC 30 2009
.DISCUSSION...
&&
.AVIATION...
HAVE DENSE FOG ADVISORY IN EFFECT FOR MOST OF THE AREA THROUGH 15Z
WITH LIFR CIGS AND VSBYS EXPECTED AT INK... MAF... AND HOB.
CONDITIONS WILL IMPROVE RAPIDLY FROM WEST TO EAST AS A SHORTWAVE
MOVES ACROSS THE AREA AND A SOUTHWEST/WEST WIND ADVECTS DRIER AIR
INTO THE AREA. VFR EXPECTED AFTER 15Z.
&&
.PREV DISCUSSION... /ISSUED 422 AM CST WED DEC 30 2009/
DISCUSSION...
CURRENT WATER VAPOR IMAGERY SHOWS THE SYSTEM THAT PRODUCED WINTRY
WEATHER OVER THE AREA YESTERDAY HAS MADE ITS WAY INTO THE UPPER
MIDWEST THIS OVERNIGHT PERIOD. THE NEXT UPSTREAM UPPER LEVEL
TROUGH IS CURRENTLY APPROACHING THE FOUR CORNERS REGION AND SHOULD
MOVE RAPIDLY EASTWARD ACROSS OUR FORECAST AREA LATER THIS MORNING
AND AFTERNOON. HOWEVER UNLIKE THE LAST SYSTEM...THIS UPPER TROUGH
SHOULD PRODUCE LITTLE MORE THAN A FEW HIGHER CLOUDS PRIOR TO
MOVING EAST OF THE AREA.
WITH THE EASTWARD ADVANCEMENT OF THE AFOREMENTIONED UPPER TROUGH...
ASSOCIATED SURFACE LOW PRESSURE WILL PERSIST OVER THE CENTRAL
PLAINS. THIS SHOULD RESULT IN DOWNSLOPE WESTERLY SURFACE WINDS
ACROSS OUR FORECAST AREA AND A NICE WARMUP LATER TODAY.
ANOTHER WEAK UPPER LEVEL DISTURBANCE IN NORTHWEST UPPER LEVEL FLOW
SHOULD HELP BRING A WEAK FRONTAL BOUNDARY INTO THE AREA TOMORROW
WITH SLIGHTLY COOLER TEMPERATURES EXPECTED. MODELS ARE IN AGREEMENT
IN AMPLIFYING THE UPPER RIDGE OVER THE WESTERN U.S. AS WE MOVE INTO
NEXT WEEK. SO WHILE TEMPERATURES WILL WARM TO CLOSE TO OUR
CLIMATOLOGICAL NORMALS THIS WEEKEND...PRIMARY INDICATIONS ARE THAT
COOLER TEMPERATURES WILL AGAIN IMPACT US EARLY NEXT WEEK.
IN TERMS OF THE CURRENT FORECAST...HAVE MADE SOME MINOR ADJUSTMENTS
TO THE FREEZING FOG/FOG ADVISORY AREAS BASED ON CURRENT
OBSERVATIONS. IN ADDITION...HAVE ADDED SOME ADDITIONAL CLOUD COVER
ASSOCIATED WITH THE THURSDAY UPPER TROUGH. HOWEVER...OVERALL THERE
ISNT MUCH CHANGE TO THE PREVIOUS FORECAST PACKAGE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZING FOG ADVISORY UNTIL 8 AM MST THIS MORNING FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING
ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD.
FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING FOR
THE FOLLOWING ZONES... ANDREWS...GAINES...GUADALUPE
MOUNTAINS...LOVING...WINKLER.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 AM CST WED DEC 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 356 AM CST WED DEC 30 2009 /256 AM MST WED DEC 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT DENSE FOG AND FREEZING FOG CAN BE EXPECTED ACROSS SOUTHEAST NEW MEXICO... THE PERMIAN BASIN... AND PORTIONS OF THE UPPER TRANS PECOS THROUGH MID MORNING. VISIBILITIES OF ONE QUARTER MILE OR LESS ARE POSSIBLE. FREEZING FOG GENERALLY WEST OF A SEMINOLE TO KERMIT LINE CAN CAUSE ICING OF BRIDGES AND ELEVATED STRUCTURES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
Several gusts of 60 MPH or greater were recorded at the Mount Locke Observatory.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207399, 207398, 207397.